Thanks for posting. It sounds like you’ve been having a difficult time since starting on exemestane.
Joint aches and pains are a very common side effect of exemestane. The cause of aromatase inhibitor-related joint symptoms is not known for certain, but it is thought that the fall in oestrogen levels may cause this.
Joint symptoms, (often referred to as arthralgias) can interfere with your quality of life as you have been finding.
For some people, as your doctor has suggested, simple pain relief such as paracetamol or anti-inflammatory medication taken regularly, can be helpful in relieving aches or pains in the joints and muscles. If you haven’t done so it might be worth taking this medication regularly and seeing if it helps. Amitriptyline is an anti-depressant drug which is often used for nerve pain and can help prevent migraine headaches.
You mention that you are not sure if you are suffering with mild depression so you could chat to your GP about this and whether additional pain medication such as amitriptyline might be helpful. You could also mention that you have been tired and finding it hard to concentrate as these symptoms can sometimes be caused by other medical conditions.
Gentle exercises that stretch your joints or strengthen your muscles to better support your joints, such as yoga or pilates, may also help improve your symptoms although I appreciate you have been doing regular exercise. A physiotherapist may be able to suggest other exercises to help.
If the pain doesn’t settle, you could talk to your breast care nurse or treatment team about stopping taking exemestane for a short period of time to see if your symptoms improve. Sometimes they may suggest changing to a different aromatase inhibitor drug to see if that suits you better. Your treatment team will be able to talk to you about the benefits of doing this.
If necessary, your treatment team or GP may refer you to a rheumatologist (a doctor who has a special interest in joint and muscle pain). It may also be helpful to see a pain management specialist at a pain clinic.
If after exhausting all these options, the side effects remain severe, some women make the decision (along with their oncologist) to discontinue the treatment.
Our mobile app Becca provides information, tips and inspiration which you may find helpful The easy-to-use cards give you bite-size information on everything from managing menopausal symptoms to strategies for coping with anxiety. Categories include diet, exercise, mindfulness and body image. You can also read personal stories from people like you who are adjusting to life beyond breast cancer treatment.
Talking to someone who has had a similar experience can also be helpful and our Someone Like Me service can arrange for one of our volunteers to talk to you by email or telephone. Our volunteers have had a personal experience of breast cancer and are trained to provide support.
You can ring the Someone Like Me team on 0345 077 1893, or email them firstname.lastname@example.org so they can then match you to your volunteer.
Do call our Helpline if you would like to talk this through or have any further questions. Your call will be confidential, and the number is free from UK landlines and all mobile networks.
The number is 0808 800 6000 (Text relay prefix 18001).
Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.
Breast Cancer Now Nurse
This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.
so sad to hear your feeling so under the weather, we all need the best quality of life.
I have been prescribed Tamoxifen by my consultant, however really struggling at the moment with bad headaches , my consultant has arranged a head scan for a few weeks time as she feels the headaches are not caused by the medication ?? After speaking with my GP she has suggested Amitriptyline I not taking this medication at the moment waiting for the scan, maybe the way forward for both of us.
lots of luck, keep us posted big hugs Tili
Hi, I’ve been on exemestane since February this year, was on tamoxifen for two years before, no joint pain with them, since starting on exemestane I’ve been taking high glucosamine for joint pain and doing regular exercise, I feel it’s not really helping, I’m tired a lot recently, My memory and concentration has also taking a nose dive, finding it hard to do get motivated now, I think it’s beginning to get me down, fed up feeling like an old lady, I had a phone consultation with a doctor a few weeks back, she said to take pain killers and to try and manage best you can, as exemestane is a very good tablet preventing recurrence, I understand all that and I know I should be grateful, I’m just finding it hard. I’ve seen in a few forums women taking amitriptyline for joint pain, do you think maybe I should give it a try? I’m not sure if I’m suffering with mild depression, would the tablet maybe help that too.